Over-the-counter spray causes trouble

PEOPLE'S PHARMACY

August 30, 1994|By Joe Graedon and Dr. Teresa Graedon | Joe Graedon and Dr. Teresa Graedon,King Features Syndicate

Q: I read your column on the dangers of over-the-counter medicines and was struck with the issue of nasal spray and rebound congestion. That is what I am dealing with.

My problem started in 1990 when I was pregnant. I had nasal congestion and used Afrin, as I didn't want to take any oral medication. I have been using the spray ever since.

If I stop, my nose becomes completely plugged up within 6

hours, which I can't tolerate. I cannot sleep through the night without using the spray. I also keep a bottle in my purse and in my lab coat at work.

Can I wean myself from the spray without going to a doctor? Is there oral medicine that would help, or should I try the spray in just one nostril? I would like to do this myself because as a nurse I know all the local doctors and would be ashamed to admit I have relied on nasal spray for so long.

A: Overusing over-the-counter nasal sprays can lead to a vicious cycle of rebound congestion, as you discovered. The chemicals cause constriction of blood vessels and temporarily improve breathing. But as the effect wears off, those same blood vessels begin to dilate and can create intense stuffiness.

Ear, nose and throat (ENT) specialists tell us that prolonged use can make the delicate tissue in the nasal passage swollen, scarred and susceptible to sinus infection.

An oral decongestant may help, but most people need the assistance of an ENT doctor to stop the cycle and wean themselves from the spray. A prescription steroid spray such as Beconase, Vancenase or Nasalide can relieve stuffiness as you stop using the spray one nostril at a time.

Switching to a lower-dose decongestant like Otrivin Pediatric and gradually diluting it with saline nose drops (Ocean Mist, Ayr Saline, etc.) may also help.

Q: I hope you can help with an awkward problem -- noisy flatulence. I now turn down invitations to go out with my friends because I worry I will embarrass myself.

My doctor suggested I eat more fiber to deal with constipation. I eat lots of fruits and vegetables as well as a big bowl of bran cereal every morning. But I find this diet gives me gas, which is uncomfortable as well as socially unacceptable.

Please help!

A: Many foods high in fiber can contribute to flatulence. You will need to keep a record to determine the worst offenders. Activated charcoal or aproduct called Beano may help reduce intestinal gas.

We are sending you our Guide to Digestive Disorders, which discusses ways to deal with constipation, gas, heartburn and ulcers. It also tells how to get free samples of Beano and CharcoCaps.

If other readers wish to order a copy, please send $2 with a long (No. 10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No. G-829, P.O. Box 52027, Durham, N.C. 27717-2027.

I am frustrated by the recipe you gave for treating toenail fungus with a vinegar solution. What is a one-third solution? Should it be cider or white vinegar? How long should the daily soaks be?

Many people had questions about this home remedy. This one has not been well tested and like all home remedies there's no guarantee it will work.

Mix one part of any kind of vinegar to two parts of water, then soak the affected nails for 15 minutes. If 15 minutes doesn't seem to be working, you can soak for longer -- up to 45 minutes a day -- or give up and talk to your doctor. In any event, the vinegar soak is inexpensive and some people report it has helped.

Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.